Heavy Rain, Pueblo
- When
- August 1, 12:00 AM MST to 5:00 AM MST
- Where
- Pueblo County, 0.69 mi S of (Pub)pueblo Muni Arp
- Reported by
- Official NWS Observations
- Coordinates
- 38.280, -104.520
Heavy rainfall of 3.05 inches.
Widespread moderate to heavy rainfall occurred across much of the eastern mountains and adjacent locations along the I-25 corridor on this day. Rainfall as high as 2 to 5 inches was observed in many locations, with flash flooding occurring across parts of Pueblo county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Widespread moderate to heavy rainfall occurred across much of the eastern mountains and adjacent locations along the I-25 corridor on this day. Rainfall as high as 2 to 5 inches was observed in many locations, with flash flooding occurring across parts of Pueblo county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 31, 11:03 PM MST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1203 AM MDT Sun Aug 1 2021 .UPDATE... Issued at 1148 PM MDT Sat Jul 31 2021 Extended the Flash Flood Watch for Pueblo County and portions of the Eastern Plains through 6 AM. Widespread showers and thunderstorms will continue across the region overnight. These storms are very efficient rain producers, with an additional 2 to 4 inches of rain possible through 6 AM. Mozley UPDATE Issued at 944 PM MDT Sat Jul 31 2021 Updated to cancel the Flash Flood Watch for the La Garita and San Juan Mountain ranges. Periods of light rain, with pockets of embedded moderate rain may be possible through the overnight hours, but the flash flood risk looks to be minimalized at this time. Elsewhere, flash flood watches remain in effect, for the Eastern Mountain and I-25 corridor through 1 AM, and south of Highway 50 across the Plains through 3 AM. Light to moderate steady rainfall will continue over the Eastern Mountain and I-25 corridor for the next several hours. Further east, thunderstorms with heavy rainfall will continue to produce an elevated flash flood potential. Some areas south of Highway 50 have seen very heavy rainfall with several area roadways washed out. Pay attention to all roadway closures, and remember, Turn Around, Don't Drown! Mozley && .SHORT TERM...(This evening through Sunday) Issued at 321 PM MDT Sat Jul 31 2021 ...Flooding threat continues Saturday evening... ...Lower chances for heavy rain Sunday... .Currently...As of 3PM Saturday, convection is ongoing over the mountains with slow storm motion resulting in locally heavy downpours. Further east, atmosphere looks to be capped over the plains and portion of the eastern mountains. Satellite shows an MCV over northern Colorado along I25 moving southward. Plenty of moisture in the area as northeast flow on the plains advects dew points in the mid 50s to lower 60s into the region. In addition, monsoon moisture is wrapping around the upper ridge just to the west of the area. Based on bufkit soundings, precipitable waters are around 1.25 to 1.5 inches on the plains, which is well above climatology (based on the DNR sounding). .Tonight...Main question is how much lift/instability will occur to allow convection to develop over the I25 corridor and portion of the southern plains. The high resolution models have been consistent with an MCS developing later in the afternoon and evening along the I25 corridor and eastern mountains as the MCV moves southward, some heating continues, and low level moisture increases. WPC QPF showed a healthy bullseye of area averaged QPF of over 1.5 inches this evening over the Wet Mountains and nearby plains extending southeast into Las Animas County and the southern I25 corridor. Cannot argue with the consistency of the models and will have to wait and see if the atmosphere can destabilize enough. SPC mesoanalysis has around 1000 J/kg over the region and suggests CAPEs will increase to 2000 J/kg by early evening. While the magnitude may be off, the forecast trend suggests increased destabilization. Cut the WPC QPF by 25%, which could still result in some minor flooding along portions of the Arkansas River overnight and into Sunday. With the heavy rainfall, flash flooding will also be of concern especially for the burn scars in the southeast mountains. Precipitation will become more stratiform as the MCS moves to the south and east. In collaboration with WFO GJT, will add zone 64 to the flash flood watch as heavier rain is possible in the Gunnison Basin. .Sunday...This will be a down day for convection. Stratiform precipitation can last into Sunday morning along the eastern mountains. The subsidence behind the disturbance will keep the atmosphere capped over the plains and much of the mountains. The best chances for convection will be over the Eastern San Juan Mountains. Daytime highs will be cool on the plains with slow clearing during the day. --PGW-- .LONG TERM...(Sunday night through Saturday) Issued at 321 PM MDT Sat Jul 31 2021 Key Messages... 1) Heavy rain threat continues Monday and Tuesday 2) Pattern change with drier weather starts Wednesday .Monday and Tuesday...Ridge axis stays just to the west of the forecast area with plenty of moisture lingering over the area. Precipitable waters remain around three quarters of an inch in the mountains with around 1.25 to up to 1.50 inches over the interstate 25 corridor and the eastern plains. With light northerly winds aloft, storms will be generally be slow moving with flash flooding mostly being a threat over the mountains and Interstate 25 corridor. Subtle features will determine the location and intensity of convection. The latest GFS suggests that a weak disturbance could increase the heavy rain threat on Tuesday, but I have seen where these subtle disturbances result from the convective parametrization in the models. One negative factor for heavy rain is the lack of any surge of easterly flow in the lower levels with a weak trough on the plains. Have seen where disturbances moving southward and turn the flow southeast on the plains and I25 corridor, increasing moisture convergence, but these features are subtle and hard to forecast more than a day or so in the future. .Wednesday through Saturday...Pattern change occurs with the models and ensembles having a trough developing over the Pacific northwest. Flow aloft becomes southwesterly and eventually westerly with some mid level drying. Suspect there will be enough moisture for diurnal convection which can move out on to the plains. A trough passage near the end of the week may bring an increase in monsoon moisture on Friday or Saturday, but there are no indications of a widespread potential for heavy rain. --PGW-- && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1110 PM MDT Sat Jul 31 2021 KALS...light rain will continue through much of the overnight period, dissipating by Sunday morning. VFR conditions are expected to prevail, even with rain in the area. KCOS...light rain will continue through much of the overnight period with CIGS down to around 2 kft. Rain should come to an end during the morning hours with VFR conditions and improving CIGS through the afternoon. KPUB...heavy rain with MVFR to IFR conditions are expected through at least 08z, which could continue through later portions of the overnight period. Reduced CIGS and VIS will prevail. Improving conditions are expected through the day on Sunday. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 AM MDT Sunday for COZ086-093-094- 097>099. Flash Flood Watch until 1 AM MDT Sunday for COZ058>063-072>085- 087-088. && UPDATE...MOZLEY SHORT TERM...PGW LONG TERM...PGW AVIATION...MOZLEY
Hazardous Weather Outlook National Weather Service Pueblo CO 1001 PM MDT Sat Jul 31 2021 COZ058>089-093>099-020415- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1001 PM MDT Sat Jul 31 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Periods of moderate to heavy rainfall will continue through much of the overnight period due to widespread showers and thunderstorms. Thunderstorms have been very efficient rain producers so far this evening, and will continue to do so through the next several hours. Flood prone areas from the Eastern Mountains, and across the Plains, mainly along and south of Highway 50, may see flood or flash flood potential overnight. As much as 1 to 3 inches of additional rainfall may be possible. If you encounter flash flooding or flooding, report it to local law enforcement. Do not drive through flooded roadways. Turn around, don't drown! .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms with heavy rainfall, and the potential for flash flooding, are expected to affect the mountains and valleys, the Interstate-25 corridor, and possibly portions of the plains each day from Sunday through at least Tuesday. This activity could produce serious flash flooding over the mountains and valleys. The risk for flooding could persist over the mountains and valleys later in the week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be highly likely over the Central Mountains, Eastern Mountains and Eastern Plains tonight. 88/88
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1112 PM MDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM FLASH FLOOD 1 ESE BLENDE 38.24N 104.55W
07/31/2021 PUEBLO CO TRAINED SPOTTER
SEVERAL INCHES OF STANDING WATER IN THEIR
BACKYARD AS WELL AS WATER COVERING THE
DRIVEWAY.
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1127 PM MDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM FLASH FLOOD 5 WSW BLENDE 38.21N 104.65W
07/31/2021 PUEBLO CO PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
&&
COHENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1147 PM MDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HEAVY RAIN 1 ESE BLENDE 38.24N 104.55W
07/31/2021 M4.04 INCH PUEBLO CO TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
ESE BLENDE. FIRST 3 INCHES OF RAIN FELL IN
APPROXIMATELY 1 HOUR. ALSO REPORTED WATER
COVERING THEIR DRIVEWAY, AND SEVERAL INCHES
OF STANDING WATER THROUGHOUT THEIR BACKYARD.
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1150 PM MDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM FLASH FLOOD LA JUNTA 37.98N 103.54W
07/31/2021 OTERO CO LAW ENFORCEMENT
REPORT FROM LAW ENFORCEMENT OF MULTIPLE
UNDERPASSES FLOODED IN LA JUNTA.
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1200 AM MDT SUN AUG 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM FLASH FLOOD 4 NE BLENDE 38.28N 104.52W
07/31/2021 PUEBLO CO NWS EMPLOYEE
A FEW TO SEVERAL INCHES OF WATER
ACCUMULATING AND FLOWING IN AREAS
SURROUNDING THE NATIONAL WEATHER SERVICE
PUEBLO FORECAST OFFICE BUILDING, INCLUDING
SIDEWALKS, PARKING LOTS, AND YARDS.
&&
COHENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1252 AM MDT SUN AUG 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM FLASH FLOOD 2 NW BLENDE 38.26N 104.61W
08/01/2021 PUEBLO CO NWS EMPLOYEE
OFF-DUTY NATIONAL WEATHER SERVICE EMPLOYEE
REPORTS MULTIPLE CARS STRANDED IN FLOOD
WATERS NEAR PUEBLO RIVERWALK AND SANTA FE
AVENUE.
&&
COHENThe Pueblo radar (KPUX), 36 km away, was scanning. The volume nearest the first event began at 07:01 UTC.
70 heavy rain, 6 flash flood. Local standard time, as filed.
Heavy rainfall of 3.05 inches.
Off duty National Weather Service meteorologist reports underpass flooded and impassable at the entrance to Pueblo Memorial Airport.
Off duty National Weather Service meteorologist reports substantial underpass flooding along U.S. Highway 50 south of Pueblo Memorial Airport.
Off duty National Weather Service Employee reports multiple cars stranded in flood waters near Pueblo Riverwalk and Santa Fe Avenue.
Flooding along U.S. Highway 50 between Colorado Highway 47 and areas south of Pueblo Depot. Reported by Colorado Department of Transportation.
Trained spotter reports 5.03 inches of rainfall.
Law enforcement reports multiple areas of significant flash flooding in the vicinity of the intersection of U.S. Highway 50 and Colorado Highway 47. This includes 4 feet of standing water and roads washed out.
Law enforcement indicates that flash flooding continues across eastern parts of the Pueblo area, though not as significant as earlier in the night.
Heavy rainfall of 2.24 inches.
Heavy rainfall of 2.14 inches.
Heavy rainfall of 2.90 inches.
Heavy rainfall of 3.68 inches.
Heavy rainfall of 4.01 inches.
Heavy rainfall of 2.45 inches.
Heavy rainfall of 3.95 inches.
Heavy rainfall of 3.13 inches.
Heavy rainfall of 2.55 inches.
Heavy rainfall of 2.00 inches.
Heavy rainfall of 3.62 inches.
Heavy rainfall of 3.53 inches.
Heavy rainfall of 3.49 inches.
Heavy rainfall of 3.31 inches.
Heavy rainfall of 3.29 inches.
Heavy rainfall of 3.15 inches.
Heavy rainfall of 2.95 inches.
Heavy rainfall of 2.91 inches.
Heavy rainfall of 2.80 inches.
Heavy rainfall of 2.64 inches.
Heavy rainfall of 2.58 inches.
Heavy rainfall of 2.55 inches.
Heavy rainfall of 2.41 inches.
Heavy rainfall of 2.35 inches.
Heavy rainfall of 2.33 inches.
Heavy rainfall of 2.33 inches.
Heavy rainfall of 2.25 inches.
Heavy rainfall of 2.21 inches.
Heavy rainfall of 2.20 inches.
Heavy rainfall of 2.20 inches.
Heavy rainfall of 2.02 inches.
Heavy rainfall of 3.24 inches.
Heavy rainfall of 3.70 inches.
Heavy rainfall of 2.85 inches.
Heavy rainfall of 2.91 inches.
Heavy rainfall of 3.81 inches.
Heavy rainfall of 2.50 inches.
Heavy rainfall of 2.03 inches.
Heavy rainfall of 1.40 inches.
Heavy rainfall of 1.19 inches.
Heavy rainfall of 1.30 inches.
Heavy rainfall of 1.34 inches.
Heavy rainfall of 2.17 inches.
Heavy rainfall of 3.47 inches.
Heavy rainfall of 2.67 inches.
Heavy rainfall of 2.33 inches.
Heavy rainfall of 2.12 inches.
Heavy rainfall of 2.48 inches.
Heavy rainfall of 2.01 inches.
Heavy rainfall of 2.32 inches.
Heavy rainfall of 2.03 inches.
Heavy rainfall of 2.76 inches.
Heavy rainfall of 2.48 inches.
Heavy rainfall of 2.29 inches.
Heavy rainfall of 2.25 inches.
Heavy rainfall of 3.58 inches.
Heavy rainfall of 2.27 inches.
Heavy rainfall of 2.12 inches.
Heavy rainfall of 3.05 inches.
Heavy rainfall of 2.28 inches.
Heavy rainfall of 2.24 inches.
Heavy rainfall of 2.57 inches.
Heavy rainfall of 2.00 inches.
Heavy rainfall of 3.49 inches.
Heavy rainfall of 2.33 inches.
Heavy rainfall of 2.30 inches.
Heavy rainfall of 2.81 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982942, 982919, 982922, 982918, 982926, 982932, 982927, 982931, 982933, 982934, 982935, 982937, 982938, 982940, 982941, 982948, 982949, 982953, 982976, 982978, 982980, 982984, 982989, 982991, 982995, 982997, 983026, 983033, 983035, 983037, 983040, 983046, 983049, 983052, 983055, 983057, 983060, 983061, 983064, 983071, and more.